Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, July 27, 2008

July 27, 2008 · NWS CTP · 12 events in 4 counties and zones

Pulse severe thunderstorms developed across the lower Susquehanna region during the late morning and early afternoon of July 27th. Isolated severe thunderstorms then developed again later in the afternoon across Lancaster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Pulse severe thunderstorms developed across the lower Susquehanna region during the late morning and early afternoon of July 27th. Isolated severe thunderstorms then developed again later in the afternoon across Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 9:20 AM EST, 58 minutes earlier.

Area forecast discussion, Jul 27, 9:20 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1020 AM EDT SUN JUL 27 2008

.SYNOPSIS...
THE UPPER TROUGH AXIS WILL BE OVERHEAD TODAY...AND DRIER AIR WILL
TRY TO MOVE IN FROM THE WEST. THIS WILL HELP TO KEEP THE SHOWERS
AND THUNDERSTORMS OVER THE EAST TODAY. A WEAK SURFACE TROUGH WILL
DROP DOWN FROM THE NORTH ON MONDAY AFTERNOON...BUT GENERALLY DRY
WEATHER WILL FOLLOW FOR TUESDAY COURTESY OF WEAK HIGH PRESSURE.
A SIGNIFICANT WAVE MAY CROSS THROUGH DURING MID WEEK...BUT THEN A
NORMALLY-DRY WEST/NORTHWEST FLOW PATTERN SETS UP...WITH DEEP
MOISTURE KEPT MAINLY TO OUR SOUTH FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL NOON TODAY/...
WEAK FRONTAL BOUNDARY/SFC TROF ALIGNED FROM NE TO SW AND BISECTING
CENTRAL PA AT THIS HOUR. WINDS HAVE SHIFTED TO THE NNW AT KLBE...
KJST...KUNV...KELM...AND KBGM. DEWPOINTS HAVE DROPPED OFF SLIGHTLY
ACROSS MY FAR WRN AND NWRN AREAS INTO THE UPPER 50S (LOCALLY 54 AT
KBFD WHICH IS SEVERAL DEGREES LOWER THAN SURROUNDING SITES). UPPER
TROF DROPPING SOUTHEASTWARD ACROSS THE EASTERN LAKES INTO WRN PA
WILL ACT IN CONCERT WITH THIS BOUNDARY TO TOUCH OFF SHOWERS AND
EVENTAL STORMS ESPECIALLY ALONG AND SOUTHEAST OF THE SFC BOUNDARY
THIS AFTERNOON...AND SIMILAR TO YESTERDAY COULD CONTAIN HAIL AND
GUSTY WINDS. THESE AREAS HIGHLIGHTED IN SLIGHT RISK AND CONTAINED
IN EARLIER HWO...AND THREAT IS JUSTIFIED GIVEN SFC DEWPOINTS
AROUND 70 AND AT LEAST PARTIAL SUNSHINE AHEAD OF THE SFC BOUNDARY.
LOW LCLS MAY BE A CONSIDERATION FOR ANY ROTATING STORMS LATER
TODAY AS SHEAR PROFILES ARE BETTER ACROSS THE SOUTHEAST THAN
YESTERDAY IN THE VICINITY OF THE FRONT...NAM12 0-3KM EHI INCREASE
TO OVER 1 IN A STRIPE AHEAD OF THE SFC BOUNDARY FROM SOUTHWEST
FRANKLIN COUNTY NEWD TO THE MIDDLE SUSQ. RIVER VALLEY INTO THE
POCONOS BETWEEN 18 AND 00 UTC THIS EVENING.

FOR THIS UPDATE...KEY DETAILS ARE AGAIN IN GOOD SHAPE FOR THIS
AFTERNOON INTO THIS EVENING. FOCUS FOR STORMS WILL BE BEST
GENERALLY EAST AND SOUTH OF I-81 NEAR THE BOUNDARY...BUT A SHOWER
OR THUNDERSTORM IS POSSIBLE OVER EVEN THE NORTHWEST THIS
AFTERNOON AND EVENING IN THE LOWER MOISTURE ENVIRONMENT AS THE
UPPER TROF ARRIVES TO PROVIDE LIFT.

&&

.SHORT TERM /NOON TODAY THROUGH TUESDAY NIGHT/...
WEAK SFC TROF ALREADY N-S ACROSS THE EAT...AND AS THE DRY AIR
FILTERS IN FROM THE WEST IT COULD ACT AS A LIFTING FORCE AND WILL
COMBINE WITH THE APPROACH OF A SHORTWAVE DROPPING S/E OVER THE
LOWER LAKES THIS AFTERNOON TO ENHANCE THE LIFT IN THE EASTERN HALF
OF THE AREA. SHOWERS AND THUNDERSTORMS LOOK LIKELY FOR THE SE
LATE THIS MORNING INTO THE LATE AFTERNOON. THE PUSH OF DRIER AIR
MAY NUDGE THINGS FAR ENOUGH TO THE EAST EARLY THIS EVENING TO
REMOVE MOST MENTIONS OF PRECIP BY 00Z. MAXES IN THE EAST WILL BE
HELD DOWN A BIT DUE TO MORE CLOUD COVER...WITH MOST PLACES AT OR
JUST BELOW SEASONAL NORMALS TODAY.

DRY AIR SETTLES IN TONIGHT AND WILL BRING MINS DOWN NEAR 50 IN
THE NRN VALLEYS. IT WILL BE SO DRY THAT IT MAY NOT MAKE TOO MUCH
FOG...MAYBE ONLY IN THE DEEPER VALLEYS AS RIVER/STREAM WATER
TEMPS ARE IN THE 70S.

AN E-W TROF STILL LOOKS LIKE IT WILL DROP DOWN FROM THE NORTH ON
MONDAY AFTERNOON. AS IT COMES THOUGH AT PEAK HEATING...THE
ENHANCED LIFT COULD POP A FEW SHOWERS IN THE NRN MTS/NE...BUT IT
SHOULD BE DRY AND MOSTLY SUNNY ELSEWHERE. MAXES WILL RUN IN THE
M70S-U80S WITH 8H TEMPS 13-16C.

TUESDAY NOW LOOKS MAINLY DRY...THEN A WARM FRONT WILL BE INCHING
IN FROM THE SOUTH/WEST TUESDAY NIGHT...AND MODELS CRANK UP AN MCS
OVER THE MIDWEST AND IT COULD IMPINGE ON THE WESTERN COUNTIES.
WILL DRAW HIGH CHC POPS IN THE WEST AND SUB-20 POPS IN THE EAST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A SIG WAVE WITH AN ATTENDANT SFC FRONT SHOULD MOVE THROUGH WED OR
THURS AND BRING THE BEST CHANCE FOR RAIN THIS WEEK. MODELS DIFFER
UP TO 24 HRS ON TIMING AND ALSO ON THE DEPTH/STRENGTH OF THIS
FEATURE...SO WILL KEEP GENERAL CHC POPS THESE TWO PDS. FRI/SAT
SEEM MOSTLY DRY AT THIS POINT...WITH A WEST/NORTHWEST FLOW AND THE
MAIN SFC BOUNDARY WELL TO OUR SOUTH - KEEPING DEEP MOISTURE AWAY.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
PATCHY DENSE FOG WILL LINGER FOR A FEW AIRFIELDS BTWN 13-14Z. IR
IMAGERY AT 12Z INDICATING MID DECK CLOUDS SLIDING EAST ACROSS
SUSQUEHANNA VALLEY...EXTENDING SW INTO SOUTHCENTRAL PA. MID-LVL
SUBSIDENCE SHUD LIMIT MUCH CLOUD COVER THIS AFTN...THUS NOT
EXPECTING MUCH OF A CU FIELD. SOME CIRRUS WILL FLOAT ACROSS THE
REGION...BUT NOT POSE ANY IMPACT TO CIGS.

WEAK HIGH PRESSURE WILL INFLUENCE TODAY/MON AND PROVIDE VFR
CONDS. IT APPEARS BEYOND TUE AN ACTIVE PATTERN WITH LOW CHC/S FOR
DIURNALLY DRIVEN SHRA/TSRA IS ON THE HORIZON FOR WED-THUR. THE
OVERNGT PERIODS TUE-THUR WILL FEATURE PATCHY FOG DEV IN THE
FAVORED VALLEY AIRFIELDS AND SITES NEAR STREAMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DEVOIR
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...BEACHLER
Hazardous weather outlook, Jul 27, 2:50 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 AM EDT SUN JUL 27 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
280800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
350 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ051>053-056>059-063>066-280800-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
350 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

In the hours before

Special weather statement, Jul 27, 10:13 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT SUN JUL 27 2008

PAZ026-036-063-271545-
CUMBERLAND PA-FRANKLIN PA-HUNTINGDON PA-
1113 AM EDT SUN JUL 27 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN...
SOUTHEASTERN HUNTINGDON AND WESTERN CUMBERLAND COUNTIES...

AT 1107 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST
OF SHIPPENSBURG...MOVING EAST AT 28 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR ROXBURY AROUND 1120 AM...ORRSTOWN AROUND 1125
AM...NEWBURG AROUND 1130 AM...SHIPPENSBURG AROUND 1135 AM AND
NEWVILLE AROUND 1145 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 187 AND 222...I-70 BETWEEN
MILE MARKERS 187 AND 222.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11.

FORECASTER: DEVOIR

The radar

The State College radar (KCCX), 84 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
July 27, 10:18 AM EST
Where
Franklin County, 7 mi NW of Roxbury
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.192, -77.744

Nickel size hail, enough to shovel, covered the ground 7 miles northwest of Roxbury.

Hail, York

When
July 27, 11:15 AM EST
Where
York County, Red Lion
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.900, -76.620

Quarter to golf ball size hail fell in Red Lion.

Thunderstorm Wind, York

When
July 27, 11:15 AM EST
Where
York County, Felton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.850, -76.570

Thunderstorm winds estimated to be near 60 mph knocked down a large tree in Felton.

Thunderstorm Wind, York

When
July 27, 11:15 AM EST
Where
York County, Dallastown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.900, -76.650

Thunderstorm winds knocked down trees and wires in Dallastown.

Hail, York

When
July 27, 11:30 AM EST
Where
York County, 5 mi SE of Dallastown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.849, -76.583

Quarter size hail fell 5 miles southeast of Dallastown.

Hail, Adams

When
July 27, 11:35 AM EST
Where
Adams County, York Spgs
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.000, -77.100

Golf ball size hail fell in York Springs.

Thunderstorm Wind, Adams

When
July 27, 11:35 AM EST
Where
Adams County, 5 mi W of East Berlin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.930, -77.074

Thunderstorm winds estimated to be near 60 mph knocked down a large tree on Gooseville Road, about 5 miles west of East Berlin.

Hail, York

When
July 27, 11:35 AM EST
Where
York County, Felton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.850, -76.570

Half Dollar size hail fell in Felton.

Hail, Adams

When
July 27, 11:45 AM EST
Where
Adams County, 1 mi E of Heidlersburg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.950, -77.131

Hail ranging in size from nickel to golf ball fell on Route 15 east of Heidlersburg.

Hail, Lancaster

When
July 27, 11:50 AM EST
Where
Lancaster County, 8 mi SE of Quarryville
Measured
1 in hail
Reported by
Public
Coordinates
39.818, -76.063

Quarter size hail flattened corn on a farm near Kirkwood.

Thunderstorm Wind, Lancaster

When
July 27, 5:40 PM EST
Where
Lancaster County, Christiana
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.950, -76.000

Thunderstorms knocked down trees and power lines at several locations within Sadabury Township.

Hail, Lancaster

When
July 27, 5:50 PM EST
Where
Lancaster County, Christiana
Measured
0.88 in hail
Reported by
County Official
Coordinates
39.950, -76.000

Nickel size hail fell for about five minutes and covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107933, 107936, 107939, 107940, 107934, 107929, 107931, 107935, 107926, 107942, 107945, 107944.